Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

May 31, 20174 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2017, 6:51 PM MDT for 4 counties in Colorado. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 6:51 PM MDT (00:51 UTC)
Expired
May 31, 2017, 7:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 112 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:56 PM MDTHAIL 0.882 W Stoneham, CO
May 31, 6:58 PM MDTHAIL 16 Ne Stoneham, CO
May 31, 7:00 PM MDTHAIL 1.511 Nw Stoneham, CO
May 31, 7:09 PM MDTHAIL 1.511 Nw Stoneham, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WUUS55 KBOU 010051
SVRBOU
COC075-087-121-123-010130-
/O.NEW.KBOU.SV.W.0029.170601T0051Z-170601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
651 PM MDT WED MAY 31 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Weld County in northeastern Colorado...
  Northeastern Morgan County in northeastern Colorado...
  North central Washington County in northeastern Colorado...
  Southwestern Logan County in northeastern Colorado...

* Until 730 PM MDT

* At 651 PM MDT, a severe thunderstorm was located over Stoneham, or
  23 miles north of Fort Morgan, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Brush, Merino, Hillrose, New Raymer, Prewitt Reservoir, Antelope
  Springs, Stoneham, Snyder, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4072 10388 4086 10353 4051 10335 4025 10331
      4021 10370 4047 10394
TIME...MOT...LOC 0051Z 330DEG 32KT 4060 10371 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
2 follow-up statements
953 
WWUS55 KBOU 010107
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
707 PM MDT WED MAY 31 2017

COC075-087-121-123-010130-
/O.CON.KBOU.SV.W.0029.000000T0000Z-170601T0130Z/
Weld CO-Morgan CO-Washington CO-Logan CO-
707 PM MDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL WELD...NORTHEASTERN MORGAN...NORTH CENTRAL
WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES...

At 705 PM MDT, a severe thunderstorm was located 5 miles northeast of
Antelope Springs, or 17 miles northeast of Fort Morgan, moving
southeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters at 658 pm, reported 1 inch hail at 
         Stoneham in Weld County.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Brush, Merino, Hillrose, New Raymer, Prewitt Reservoir, Antelope
Springs, Stoneham, Snyder, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4072 10388 4086 10353 4051 10335 4025 10331
      4021 10370 4047 10394
TIME...MOT...LOC 0105Z 330DEG 32KT 4049 10362 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJK
290 
WWUS55 KBOU 010123
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
723 PM MDT WED MAY 31 2017

COC075-087-121-123-010133-
/O.EXP.KBOU.SV.W.0029.000000T0000Z-170601T0130Z/
Weld CO-Morgan CO-Washington CO-Logan CO-
723 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WELD...
NORTHEASTERN MORGAN...NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN
COUNTIES WILL EXPIRE AT 730 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
therefore the warning will be allowed to expire.

LAT...LON 4072 10388 4086 10353 4051 10335 4025 10331
      4021 10370 4047 10394
TIME...MOT...LOC 0123Z 330DEG 32KT 4041 10356 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:04 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 31, 3:04 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM MDT Wed May 31 2017

Scattered showers and thunderstorms mainly firing over mountains
and higher terrain and gradually moving slowly east and
southeast. Storms over western sections will remain generally weak
with limited moisture and weak shear. Storms will be stronger
over Palmer Divide and over the far plains with a bit deeper
moisture and stronger shear profile. Still a marginal chance for
an isolated severe storm through the evening. Latest HRRR has
strongest storm moving into the plains from Wyoming/Nebraska this
evening, especially along and east of a line from Akron to
Sterling.

For Thursday, the ridge axis will move slowly into Eastern
Colorado with a weak flow aloft. Moisture will increase over the
mountains with approaching trof and a better chance for mountain
storms and possibly drifting towards the adjacent plains by late
afternoon/evening hours. Don't see much of a trigger over the
plains so mainly dry. Temperatures will be similar to today's
readings/

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM MDT Wed May 31 2017

Showers and thunderstorms over the high terrain and adjacent
plains will slowly decrease, with the far northeastern plains
remaining dry. As the upper trough moves into western Colorado
overnight, a few showers may continue over the mountains and
possibly over the plains due to weak QG lift and moisture
associated with the trough.

The upper trough will pass over in the morning with drier
subsidence air behind it. Northerly winds will keep a chance of
convection over the Palmer Divide and up over the southern higher
terrain as some upslope flow is expected. There will also be a
chance over the far eastern plains along the front.

Saturday and Sunday will have only isolated convective activity
mainly over the mountains as an upper ridge builds over the area.
A stronger upper system will move into the Great Basin Monday then
push across the Northern Rockies through Wednesday. This will pull
Gulf of Mexico moisture up into the area to bring a higher chance
of showers and storms over the forecast area and cooler
temperatures as well. Shear, moisture and instability will likely
be increasing which would result in a chance for stronger storms
these three days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 220 PM MDT Wed May 31 2017

Area of coverage of showers/storms is isolated for the rest of the
afternoon and evening so no mention in TAFs. Could be some outflow
winds that shift wind directions for a time, and most likely from
the west and northwest at bjc/den while apa remains out of the
south to southwest direction. Storms will mainly be confined to
mountains on Thursday but outflow boundaries will send wind shifts
into the terminals by late day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, May 31, 10:34 AM MDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1034 AM MDT Wed May 31 2017

COZ030>051-011645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1034 AM MDT Wed May 31 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is a slight chance of severe thunderstorms in the late
afternoon and evening from Sterling and Akron eastward. The main
threats are hail up to an inch in diameter, wind gusts to 60 mph,
and heavy rain. Elsewhere, scattered showers and thunderstorms
are expected over the mountains, with only isolated storms over
the western part of the plains including the Denver area. Most of
these storms will only produce light rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer temperatures and another round of afternoon and evening
thunderstorms are expected Thursday, though with less coverage and
strength overall compared to today.

Convection should decrease somewhat Friday through the weekend,
with continued warm weather. Early next week, a stronger storm
system will dig into the Great Basin to bring a better chance of
thunderstorms along with slightly cooler temperatures to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:01 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.